Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 95, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 1996, 11:20 PM CDT for Wright County, Missouri. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 1996, 11:20 PM CDT (04:20 UTC)
- Expired
- Apr 22, 1996, 12:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Wright County, MO
The radar
The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 11:45 PM CDT | Thunderstorm Wind | Cedar Gap, MO | |
| Apr 21, 11:59 PM CDT | Hail 1.75 | Hartville, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 220421 SVRSGF MOC229-220500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1120 PM CDT SUN APR 21 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST MISSOURI ...WRIGHT COUNTY AT 1120 PM...RADAR INDICATED A SEVERE THUNDERSTORM NEAR SEYMOUR IN WEBSTER COUNTY MOVING EAST-NORTHEAST AT 35 MPH. THIS STORM WILL MOVE INTO WRIGHT COUNTY BY 1130 PM AND BRING THE POSSIBILITY OF GOLFBALL SIZE HAIL TO MANSFIELD...CEDAR GAP AND HARTVILLE THROUGH MIDNIGHT. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REhMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. DTR/JDG &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:46 PM CDT, 8 hours 34 minutes earlier.
Area forecast discussion, Apr 21, 2:46 PM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CDT SUN APR 21 1996 1ST PD FCST PROBLEMS...CHC HVY PCPN/SVR WX. WL MKE QUICK AFD...CWA UNDER TORNADO WATCH DPS QUICKLY SHOT UP INTO THE MID 50S OVR FA WITH TMPS IN MID/UPPER 70S. GETTING TCU OVR SGF ATTM SO CAP HAS BROKE. 8MA SHOWG 40 KTS LLJ IN WRN OK. SCT RW/TRWS ARE BEGINNING TO DEVELOPE OVR NRN ZONES. MODELS SHOWING BROAD TROF MOVG E THRU FCST PD...WITH RIDGE BUILDG OVR WRN US. SGF CU 055/065 040/068 073 07+52 JLN CU 056/066 042/070 075 07+52 SS
In the hours before
Special weather statement, Apr 21, 9:27 PM CDT, 1 hour 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 926 PM CDT SUN APR 21 1996 ...A NEW TORNADO WATCH IS IN EFFECT FOR SOUTHWEST MISSOURI UNTIL 2 AM... ...A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI UNTIL 3 AM... A TORNADO WATCH IS IN EFFECT FOR THAT PART OF SOUTHWEST MISSOURI SOUTH OF A ROLLA TO WAYNESVILLE TO STOCKTON LINE AND WEST OF A SALEM TO GAINESVILLE LINE UNTIL 2 AM. THE WATCH INDLUDES THE CITIES OF SPRINGFIELD...JOPLIN...LEBANON...AND BRANSON. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI ALONG AND NORTH OF A NEVADA TO ROLLA TO SALEM LINE UNTIL 3 AM. THIS INCLUDES THE CITIES OF CAMDENTON...WAYNESVILLE...ROLLA...NEVADA...WARSAW....AND VERSAILLES. RIDDLE
Special weather statement, Apr 21, 9:39 PM CDT, 1 hour 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830- SPECIAL WEATHER STATEMENT...CORRECTION TO VALID TIME NATIONAL WEATHER SERVICE SPRINGFIELD MO 926 PM CDT SUN APR 21 1996 ...A NEW TORNADO WATCH IS IN EFFECT FOR SOUTHWEST MISSOURI UNTIL 3 AM... ...A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI UNTIL 3 AM... A TORNADO WATCH IS IN EFFECT FOR THAT PART OF SOUTHWEST MISSOURI SOUTH OF A ROLLA TO WAYNESVILLE TO STOCKTON LINE AND WEST OF A SALEM TO GAINESVILLE LINE UNTIL 3 AM. THE WATCH INDLUDES THE CITIES OF SPRINGFIELD...JOPLIN...LEBANON...AND BRANSON. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI ALONG AND NORTH OF A NEVADA TO ROLLA TO SALEM LINE UNTIL 3 AM. THIS INCLUDES THE CITIES OF CAMDENTON...WAYNESVILLE...ROLLA...NEVADA...WARSAW....AND VERSAILLES. RIDDLE /CORRECTION TORNADO WATCH VALID UNTIL 3 AM/
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 66 min |
| Apr 21, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 66 min |
| Apr 21, 7:16 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 44 min |
| Apr 21, 7:22 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 68 min |
| Apr 21, 7:39 PM CDT | Tornado Warning | SGF | Polk | 51 min |
| Apr 21, 7:48 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 57 min |
| Apr 21, 8:10 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 65 min |
| Apr 21, 8:18 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 57 min |
| Apr 21, 8:24 PM CDT | Tornado Warning | SGF | Newton | 66 min |
| Apr 21, 8:31 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 59 min |
| Apr 21, 8:35 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 55 min |
| Apr 21, 8:42 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Polk | 63 min |
| Apr 21, 9:10 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 65 min |
| Apr 21, 9:31 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 59 min |
| Apr 21, 9:43 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 47 min |
| Apr 21, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 67 min |
| Apr 21, 10:13 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 47 min |
| Apr 21, 10:30 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 30 min |
| Apr 21, 10:51 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 54 min |
| Apr 21, 11:00 PM CDT | Tornado Warning | SGF | Christian, Lawrence, Stone | 45 min |
| Apr 21, 11:25 PM CDT | Flash Flood Warning | SGF | Maries | 4 hr |
| Apr 21, 11:28 PM CDT | Tornado Warning | SGF | Webster, Wright | 47 min |
| Apr 21, 11:42 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 33 min |
| Apr 22, 12:39 AM CDT | Tornado Warning | SGF | Texas | 36 min |
| Apr 22, 12:56 AM CDT | Tornado Warning | SGF | Dent, Shannon | 49 min |
| Apr 22, 2:12 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 48 min |
| Apr 22, 2:31 AM CDT | Tornado Warning | SGF | Howell, Ozark | 44 min |
| Apr 22, 3:15 AM CDT | Tornado Warning | SGF | Ozark | 45 min |
| Apr 22, 5:26 AM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.